To the Editor:‐Mercker et al. 
reported a case of severe biguanide‐induced lactic acidosis. However, the authors did not discuss specific therapies. In such case, the administration of sodium dichloroacetate (DCA) should have been considered. DCA is an antidiabetic agent that activates the pyruvate dehydrogenase complex, the mitochondrial enzyme that catalyzes the conversion of pyruvate to acetyl‐coenzyme A and carbon dioxide. In dogs DCA has been reported to correct lactic acidosis induced by phenformin, another biguanide that induces lactic acidosis more commonly. 
In the patient described, an ongoing infection could have contributed to the overproduction of lactate. Even in endotoxin‐induced lactic acidosis, DCA administration has been shown to reduce blood lactate levels. [3,4]
Administration of DCA could reduce plasma lactate levels in patients with lactic acidosis caused by various etiologies, even though in a large clinical trial, such intervention did not improve survival rates. 
Jean‐Charles Preiser, M.D.
Jean‐Louis Vincent, M.D., Ph.D.
Department of Intensive Care; Erasme University Hospital; Route de Lennik 808; B‐1070 Brussels; Belgium
1. Mercker SK, Maier C, Neumann G, Wulf H: Lactic acidosis as a serious perioperative complication of antidiabetic biguanide medication with metformin. Anesthesiology 1997; 87:1003-5
2. Park R, Arieff AI: Treatment of lactic acidosis with dichloroacetate in dogs. J Clin Invest 1982; 70:853-62
3. Preiser JC, Moulart D, Vincent JL: Dichloroacetate administration in the treatment of endotoxin shock. Circ Shock 1990; 30:221-8
4. Curtis SE, Cain SM: Regional and systemic oxygen delivery/uptake relations and lactate flux in hyperdynamic, endotoxin-treated dogs. Am Rev Respir Dis 1992; 145:348-54
5. Stacpoole PW, Wright EC, Baumgartner TG, Bersin RM, Buchalter S, Curry SH, Duncan CA, Harman EM, Henderson GN, Jenkinson S, Lachin SM, Lorenz A, Schneider SH, Siegel SM, Summer SW, Thompson D, Wolfe CL, Zorovich DM: A controlled clinical trial of dichloroacetate for treatment of lactic acidosis in adults. N Engl J Med 1992; 327:1564-9
© 1998 American Society of Anesthesiologists, Inc.